Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

What causes disturbed sleep and weight gain while taking Metformin?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1663 Questions
Question
I just started taking Metformin 500 mg twice daily and keep waking up at night with very vervous and jittery stomach and cannot get back to sleep. Also seen to be gaining weight, is this normal?
Posted Wed, 6 Aug 2014 in Diabetes
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer:
Metformin

Detailed Answer:
I am sorry to note your symptoms.

Are you taking metformin for diabetes?

Metformin has been reported to be associated with stomach upset, and sometimes also a feeling of ill being such as the type you are experiencing.

It often goes away as time passes. One of the best ways to prevent this is to start at a low dose and gradually increase at weekly intervals. Speak to your prescribing doctor about the dosing program.

Metformin is not known to cause weight gain. On the contrary, it is often associated with a 2 to 3 % weight loss
Above answer was peer-reviewed by
 
Follow-up: What causes disturbed sleep and weight gain while taking Metformin? 8 minutes later
I am pre-diabetic. Can I take both pills in the morning instead of one in morning and one at night?
 
 
Answered by Dr. Shehzad Topiwala 16 hours later
Brief Answer:
Follow up

Detailed Answer:
Yes you could try this.Metformin has been generally dosed starting from 250 mg at night after dinner and slowly moved up by 250 mg each week to maximum tolerated doses of 2000 mg or even upto 2500 mg sometimes. The dosing is typically split at breakfast and dinner. Check with your doctor as to what would be the best approach for you
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor